Wyoming, 2017

Damaging Winds in Wyoming, June 27, 2017

June 27, 2017 · NWS CYS · 9 events in 3 counties and zones

A collapsing line of showers and thunderstorms over the Snowy mountain range generated a long-lived gust front. This front produced very strong winds as it raced east across southern Albany, Platte and Laramie counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A collapsing line of showers and thunderstorms over the Snowy mountain range generated a long-lived gust front. This front produced very strong winds as it raced east across southern Albany, Platte and Laramie counties. A peak wind gust of 90 mph was recorded at the Laramie Airport. Numerous trees and several utility poles were toppled. More than 2000 customers were without power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 27, 3:12 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 27, 3:12 PM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
412 PM MDT Tue Jun 27 2017

.SHORT TERM...(This evening through Thursday)
Issued at 412 PM MDT Tue Jun 27 2017

Vigorous shortwave moving into western Wyoming has sparked off
thunderstorms along what actually looks like a pre-frontal boundary
across southeast Wyoming, with these storms moving east across
the Panhandle. Another line of storms has developed along what is
more likely the front stretching from Niobrara County southwest
into Albany County. As expected, this activity has produced winds
of 45 to 55 mph within a deep and dry boundary layer. Can't rule
out a rogue gust to 60 mph too with shower/storm activity, but
predictability of stronger winds is tough in these combo dry
boundary layer/convection/synoptic situations. Across the
Panhandle and Niobrara County, SBCAPES have risen to 1000-2000
J/kg with the cap weakening. Ongoing storms here should clear to
the east in the next hour or two.

The Red Flag Warning will remain in effect through 7pm for FWZ
306 and 309. Conditions should improve through the night after
frontal passage and as the upper level shortwave shifts to the
east. Yet another wave will move overhead on Wednesday but
instability should be less overall with cooler temperatures and
drier conditions in place. Fire weather concerns should be less
than today, but may still be elevated especially in FWZ 309 due to
gusty westerly winds and dry humidities in the upper teens.
Afternoon and evening thunderstorms may yet again produce very
little rainfall. A stronger cold front dropping south Wednesday
evening and overnight period will bring much cooler temps to the
forecast area for Thursday. Another shortwave trough moving
overhead will bring chances for showers/storms in the afternoon.

.LONG TERM...(Thursday night through Monday)
Issued at 412 PM MDT Tue Jun 27 2017

Highs will be relatively cool on Friday behind the Thursday fropa.
Convective activity looks rather limited during the aftn with only
weak CAPE progged.  The GFS continues to show better llvl moisture
working into areas near the Colorado Border by Saturday, whereas the
Euro is drier.   Higher dewpoints/instability will likely move
northward into the western Panhandle by Sunday as a sfc trough
develops along the WY-NE border.  A shortwave will be moving
overhead on Sunday also, so with increased flow aloft and deep layer
shear, may see some potential for strong to severe storms east of
the sfc trough.  Warming will occur by Sunday, and especially as we
head toward the 4th of July, as the long range models intensify the
subtropical ridge to the southwest of the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1142 AM MDT Tue Jun 27 2017

VFR conditions through the taf period. Isolated to widely
scattered showers and thunderstorms will develop after around 20Z,
with gusty winds being the main threat. Could also see brief heavy
rain and mvfr vis with the storms across the Nebraska Panhandle.
Winds will be breezy through the afternoon with gusts to 20-30
kts.

&&

.FIRE WEATHER...
Issued at 412 PM MDT Tue Jun 27 2017

Red Flag Warning remains in effect through 7pm for FWZ 306 and
309. Fire Weather Conditions will improve some for Wednesday
although humidities look to drop into the upper teens with winds
gusting around 30 mph in the afternoon along and west of I-25.
Another round of afternoon showers and thunderstorms is expected
on Wednesday as well.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 7 PM MDT this evening for WYZ306-309.

NE...None.
&&

SHORT TERM...RJM
LONG TERM...ZF
AVIATION...ZF
FIRE WEATHER...RJM
Hazardous weather outlook, Jun 27, 2:35 AM MST, 13 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
335 AM MDT Tue Jun 27 2017

WYZ101>119-280945-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
335 AM MDT Tue Jun 27 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered to scattered thunderstorms will develop this
afternoon with the greatest coverage over Converse and Niobrara
Counties. Gusty winds are possible with these storms but
widespread severe weather is not expected. Windy conditions will
also develop west of Interstate 25 this afternoon. Gusts of 40 to
50 mph are possible in these areas.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-280945-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
335 AM MDT Tue Jun 27 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Widely scattered to scattered showers and thunderstorms will
develop this afternoon. A few of these storms will be strong with
small hail and gusty winds but widespread severe weather is not
expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 27, 3:19 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
419 PM MDT TUE JUN 27 2017

NEZ002-095-272300-
Dawes NE-North Sioux NE-
419 PM MDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DAWES AND EAST CENTRAL
SIOUX COUNTIES UNTIL 500 PM MDT...

At 419 PM MDT, Doppler radar was tracking a strong thunderstorm over
Crawford, or 24 miles southwest of Chadron, moving northeast at 30
mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Whitney Lake around 435 PM MDT.
  Chadron Airport around 455 PM MDT.
  Chadron around 500 PM MDT.

Other locations impacted by this storm include Fort Robinson and
Whitney.

LAT...LON 4256 10354 4274 10353 4300 10317 4273 10292
TIME...MOT...LOC 2219Z 238DEG 28KT 4268 10343

Rubin
Special weather statement, Jun 27, 3:33 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
433 PM MDT TUE JUN 27 2017

NEZ021-055-272300-
Cheyenne NE-Morrill NE-
433 PM MDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND
SOUTHEASTERN MORRILL COUNTIES UNTIL 500 PM MDT...

At 433 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Richardson Lake to 8 miles east of Dalton.
Movement was east at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

These storms will remain over mainly rural areas of northeastern
Cheyenne and southeastern Morrill Counties.

LAT...LON 4134 10289 4175 10268 4175 10267 4174 10264
      4140 10263 4139 10261 4130 10261
TIME...MOT...LOC 2233Z 270DEG 34KT 4169 10263 4137 10282

Rubin
Special weather statement, Jun 27, 3:46 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
446 PM MDT TUE JUN 27 2017

NEZ002-272330-
Dawes NE-
446 PM MDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWES COUNTY UNTIL
530 PM MDT...

At 446 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chadron Airport, or near Chadron, moving northeast at 40 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Chadron around 455 PM MDT.

Other locations impacted by this storm include Chadron St Park.

LAT...LON 4267 10312 4281 10321 4300 10299 4300 10280
      4279 10279 4278 10277 4268 10278
TIME...MOT...LOC 2246Z 241DEG 34KT 4277 10309

Rubin
Special weather statement, Jun 27, 3:51 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
451 PM MDT TUE JUN 27 2017

NEZ055-272330-
Cheyenne NE-
451 PM MDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE COUNTY UNTIL 530
PM MDT...

At 451 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Dalton to 7 miles east of
Lorenzo. Movement was east at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

These storms will remain over mainly rural areas of eastern Cheyenne
County.

This includes Interstate 80 in Nebraska between mile markers 61 and
77.

LAT...LON 4100 10262 4100 10296 4139 10287 4143 10264
      4140 10263 4139 10261 4105 10261
TIME...MOT...LOC 2251Z 263DEG 36KT 4136 10278 4100 10292

Rubin
Special weather statement, Jun 27, 3:54 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
454 PM MDT TUE JUN 27 2017

WYZ101-103-272345-
Converse County Lower Elevations WY-North Laramie Range WY-
454 PM MDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CONVERSE COUNTY UNTIL 545
PM MDT...

At 453 PM MDT, Doppler radar was tracking thunderstorms along a line
extending from 8 miles northwest of Rolling Hills Estates to 8 miles
west of Boxelder. Movement was east at 45 mph.

Wind gusts of 55 mph will be possible with these storms.

Thunderstorms will be near...
Laprele Reservoir around 515 PM MDT.
Douglas around 525 PM MDT.

This includes Interstate 25 in Wyoming between mile markers 123 and
174.

LAT...LON 4324 10492 4264 10500 4254 10606 4305 10605
TIME...MOT...LOC 2253Z 253DEG 59KT 4301 10595 4258 10602

Rubin
Local storm report, Jun 27, 4:18 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
518 PM MDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             LODGEPOLE               41.15N 102.64W
06/27/2017  M0.50 INCH       CHEYENNE           NE   PUBLIC

            HAIL DIME SIZE.

&&

DDEAL

The radar

The Cheyenne radar (KCYS), 74 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Albany

When
June 27, 4:22 PM MST
Where
Albany County, (Lar)breese Field
Measured
78 kt (90 mph) measured gust
Reported by
ASOS
Coordinates
41.310, -105.670

The wind sensor at the Laramie Airport measured a peak gust of 90 mph. The very strong winds uprooted and snapped trees, crushing homes and vehicles, downed utility poles, and ruptured a gas line in Laramie. Two dozen large trees were down in the parks and Greenhill cemetery. Power outages affected more than 2000 customers. No injuries were reported.

Thunderstorm Wind, Albany

When
June 27, 4:30 PM MST to 4:35 PM MST
Where
Albany County, 1.73 mi SW of Vedauwoo to 2.32 mi NNE of Hermosa
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.140, -105.420

The WYDOT sensors at Vedauwoo and Summit East measured wind gusts between 58 and 65 mph.

Thunderstorm Wind, Albany

When
June 27, 4:37 PM MST to 4:42 PM MST
Where
Albany County, 2.09 mi SE of Buford to 0.87 mi NE of Sherman
Measured
66 kt (76 mph) measured gust
Reported by
Department of Highways
Coordinates
41.100, -105.280

The WYDOT sensors at Buford East and Lone Tree measured wind gusts between 60 and 76 mph.

Thunderstorm Wind, Laramie

When
June 27, 4:43 PM MST to 4:55 PM MST
Where
Laramie County, 2.08 mi NW of Hecla to 2.07 mi S of Otto
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
41.180, -105.200

The WYDOT sensors at Wildcat Trail and Otto Road measured peak wind gusts between 58 and 61 mph.

Thunderstorm Wind, Laramie

When
June 27, 4:55 PM MST to 5:00 PM MST
Where
Laramie County, 2.07 mi S of Otto to 21.79 mi ENE of Iron Mountain
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
41.060, -105.080

The WYDOT sensors at Whitaker, Interstate 80 mile post 363 and Bear Creek measured peak wind gusts between 58 and 68 mph.

Thunderstorm Wind, Laramie

When
June 27, 5:02 PM MST
Where
Laramie County, (Cys)cheyenne Airport
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.160, -104.810

The wind sensor at the Cheyenne Airport measured a peak gust of 60 mph.

Thunderstorm Wind, Laramie

When
June 27, 5:08 PM MST
Where
Laramie County, 1 mi WNW of Cheyenne
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.145, -104.838

A wind sensor near Cheyenne measured a peak gust of 62 mph.

Thunderstorm Wind, Platte

When
June 27, 5:10 PM MST to 5:16 PM MST
Where
Platte County, 2.95 mi SSE of Ferguson Corner to 24.23 mi S of Diamond
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.920, -104.960

The WYDOT sensors at Coleman and Bordeaux measured peak wind gusts between 58 and 60 mph.

Thunderstorm Wind, Laramie

When
June 27, 5:25 PM MST to 5:37 PM MST
Where
Laramie County, 1.04 mi W of Gun Barrel to Albin
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.440, -104.370

Peak wind gusts between 60 and 67 mph were observed from south of Meriden to Albin.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713806, 713825, 713828, 713833, 713834, 713835, 713836, 713837, 713838.